Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4 count
Apr 29, 2011

I was diagnosed late last year and my 1st-cd4 was 370 vl 42,000,2nd 330 vl 34000,3rd 317 vl 120k now 403 vl not known yet. I have not started my medications yet coz my cd4 was low before but realised yesterday that it increased. I'll see my doctor next week but just wanted to ask,why that my cd4 count increased within a short time while i'm not on meds? Is it okey to start the meds straightaway? thanks lina

Response from Dr. McGowan

Lina,

Thanks for your question. The CD4 count can go up and down somewhat even without being on meds for a few reasons: 1) there are normal fluctuations in the CD4 count from day to day and morning to night; 2) the lab tests are not exact and even if you run the same blood twice you will not get the exact same number 3) when we measure the CD4 count we only measure the cells that are circulating in the bloodstream, in fact, most CD4 cells are not in the blood but are out in the tissues of the body. For example, the CD4 count will drop in the blood if you are fighting an infection--the cells move into the tissues to attack.

You should ask your doctor to also plot out the change in CD4%, this number shows the balance of the CD4 and CD8 cells. It tends to be a bit more stable than the total Cd4 count. It can help track out the direction of the CD4 movement.

No I do not think it is too soon to start meds. Although you have just recently found out that you have the virus it may have had a bit more time to get settled in and has caused some imbalance of your immune system since all these numbers are below the "normal" range and the viral load has been consistently on the high side. If you are ready, you can take charge of this situation by starting meds and turning off the virus completely at any time you choose. Then you won't have to worry if the CD4 count bounces around a bit, you'll know that it is not the virus that is causing it.

Best, Joe



Previous
hiv infection due to skin breaking
Next
Atripla?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement